Alert archive / Florida / Tornado Warnings in 2018

Tornado Warning 24, NWS Tampa Bay, FL

December 20, 2018Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Dec 20, 2018, 8:43 AM EST for Polk County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 20, 2018, 8:43 AM EST (13:43 UTC)
Expired
Dec 20, 2018, 9:04 AM EST
In force
21 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Polk County, FL

The radar

The Tampa radar (KTBW), 70 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 8:50 AM ESTTORNADO 02 E Fort Meade, FLDELAYED... EARLIER RADAR SIGNATURE SUGGESTED A TORNADO MOVED TO THE NORTH,JUST EAST OF FORT MEADE. SHERIFF OFFICE REPORTED TO EMERGENCY MANAGEMENT THAT TREES WERE DOWN NEAR US 98 AND POOL BRANCH ROAD BUT NO BUILDINGS SUSTAINED DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 20, 7:55 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

257 
WFUS52 KTBW 201343
TORTBW
FLC105-201415-
/O.NEW.KTBW.TO.W.0024.181220T1343Z-181220T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
843 AM EST Thu Dec 20 2018

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  South central Polk County in central Florida...

* Until 915 AM EST.
    
* At 843 AM EST, a severe thunderstorm capable of producing a tornado
  was located 10 miles north of Wauchula, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Winter Haven and Lake Wales around 915 AM EST.

Other locations impacted by this tornadic thunderstorm include
Highland Park, Alturas, Wahneta, Crooked Lake Park, Waverly, Fort
Meade, Lake Wales Municipal Airport, Cypress Gardens and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2766 8174 2768 8182 2806 8170 2794 8148
TIME...MOT...LOC 1343Z 209DEG 33KT 2769 8178 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
2 follow-up statements
372 
WWUS52 KTBW 201358
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
858 AM EST Thu Dec 20 2018

FLC105-201415-
/O.CON.KTBW.TO.W.0024.000000T0000Z-181220T1415Z/
Polk FL-
858 AM EST Thu Dec 20 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EST FOR SOUTH
CENTRAL POLK COUNTY...
    
At 857 AM EST, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Bartow, moving north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Winter Haven and Lake Wales around 915 AM EST.

Other locations impacted by this tornadic thunderstorm include
Alturas, Wahneta, Waverly, Fort Meade, Lake Wales Municipal Airport,
Cypress Gardens and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2773 8172 2775 8180 2806 8170 2796 8152
TIME...MOT...LOC 1357Z 202DEG 32KT 2781 8174 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW
617 
WWUS52 KTBW 201404
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
904 AM EST Thu Dec 20 2018

FLC105-201413-
/O.CAN.KTBW.TO.W.0024.000000T0000Z-181220T1415Z/
Polk FL-
904 AM EST Thu Dec 20 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL POLK COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EST for central
Florida.

LAT...LON 2773 8172 2775 8180 2806 8170 2796 8152
TIME...MOT...LOC 1401Z 209DEG 33KT 2787 8171 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 20, 8:01 AM EST, 42 minutes earlier.

Area forecast discussion, Dec 20, 8:01 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
801 AM EST Thu Dec 20 2018

.DISCUSSION...
Rain is in place across all but the extreme northern and
southern areas this morning. Winds are turning from the SE
to the south and are increasing and becoming gusty. Already
seeing some bowing/rotating segments with the line moving
onshore currently, and the big variable for today's storms
will again be the surface instability as to whether any of
that will make it down. All existing watches and warnings
will remain unchanged, but will also be adding a Tornado
Watch in through 21Z for Pinellas, Hillsborough, and Polk
counties southward through the area. Will get the updates
out for the watch shortly.

&&

.AVIATION...
Winds will continue to increase, become gusty, and turn to
the S through the late morning, then more SW for the
afternoon with periods of heavy rain causing MVFR to IFR
conditions or worse. Rains are currently just to the north
of the FMY/RSW terminals, but will be overspreading there
within an hour or two.

&&

.MARINE...
SCA will be becoming a Gale Warning at 10 am and a TOR watch
will be in place across the near shore waters through 21z/4
pm. Showers and thunderstorms will continue to move over the
waters through the day with winds turning to the south and
southwest through the day as well as increasing in speed to
Gale force. Seas will also be building through the day. Not
much change for the update except to put in the TOR watch
headline.

&&

.Preliminary Point Temps/PoPs...
TPA  74  59  64  50 / 100  60  70  20
FMY  78  63  68  53 / 100  60  40  10
GIF  76  59  65  47 / 100  50  50  10
SRQ  73  60  65  54 / 100  60  70  20
BKV  74  56  64  46 / 100  50  70  10
SPG  74  59  66  52 / 100  60  70  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning from 7 PM this evening to 1 PM EST
     Friday for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Pinellas.

     High Rip Current Risk through Saturday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Friday morning for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Sumter.

     High Surf Advisory from 1 PM this afternoon to 9 PM EST
     Saturday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 AM EST this morning for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

     Gale Warning until 10 PM EST Friday for Charlotte Harbor
     and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...57/McMichael
DECISION SUPPORT...69/Close
Hazardous weather outlook, Dec 20, 3:11 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
311 AM EST Thu Dec 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
311 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Tonight.

...THUNDERSTORM IMPACT...
Widespread showers and thunderstorms will continue through today,
with strong and possibly damaging winds, locally heavy rainfall,
and frequent lightning strikes expected. There is also a marginal
risk for severe storms, mainly from around the I-4 corridor
southward. Timing for the strongest storms is early this afternoon
through the evening.

...FLOOD IMPACT...
Locally heavy rainfall is expected through today and into the
first part of the evening. Forecast rainfall totals are generally
in the 3 to 4 inch range, but higher amounts are certainly
possible. Flooding of low-lying and poor-drainage areas as well as
minor flooding on certain roadways can be expected.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches.

...MARINE IMPACTS...
Hazardous conditions are expected over the eastern Gulf of Mexico
through at least Friday night. Strong southeast to south winds
today will shift west and northwest behind the cold front Thursday
night into Friday, strengthening to gale force. These strong winds
will produce very rough seas over the entire coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches through at least
Saturday.

...MARINE IMPACTS...
Gale force winds will be possible through Friday, with very
rough seas. Winds will begin to improve some on Saturday, but
wave heights will take longer to go down.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Carlisle

In the hours before

Local storm report, Dec 20, 7:40 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
740 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     MARINE TSTM WIND 4 ESE TAMPA             27.93N 82.43W
12/20/2018  M39 MPH          HILLSBOROUGH       FL   BUOY

            PORTS SITE AT EAST BAY CAUSEWAY REPORTED A 34 KNOT WIND
            GUST.

&&

CLOSE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:52 AM ESTGale WarningTBW43 hr
Dec 20, 3:12 AM ESTCoastal Flood StatementTBWCharlotte, Lee, Sarasota39 hr
Dec 20, 3:12 AM ESTCoastal Flood WarningTBWCitrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 1 more39 hr
Dec 20, 3:12 AM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota66 hr
Dec 20, 3:12 AM ESTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota66 hr
Dec 20, 5:55 AM ESTSpecial Marine WarningTBW50 min
Dec 20, 6:46 AM ESTSpecial Marine WarningTBW44 min
Dec 20, 7:02 AM ESTSpecial Marine WarningTBW28 min
Dec 20, 7:40 AM ESTTornado WarningTBWManatee20 min
Dec 20, 8:01 AM ESTTornado WarningTBWHillsborough, Polk29 min
Dec 20, 8:15 AM ESTTornado WarningTBWHardee, Polk30 min
Dec 20, 8:35 AM ESTSpecial Marine WarningTBW40 min
Dec 20, 8:53 AM ESTRiver Flood WarningTBWHillsborough4 days
Dec 20, 9:21 AM ESTTornado WarningTBWPolk12 min
Dec 20, 9:24 AM ESTTornado WarningTBWManatee, Sarasota21 min
Dec 20, 9:25 AM ESTTornado WarningTBWDeSoto, Hardee, Manatee35 min
Dec 20, 9:37 AM ESTTornado WarningTBWPolk23 min
Dec 20, 9:48 AM ESTTornado WarningTBWHardee, Polk27 min
Dec 20, 9:54 AM ESTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Hernando, Hillsborough, Manatee and 5 more111 min
Dec 20, 10:07 AM ESTSpecial Marine WarningTBW53 min
Dec 20, 11:01 AM ESTSpecial Marine WarningTBW59 min
Dec 20, 11:13 AM ESTTornado WarningTBWPolk19 min
Dec 20, 11:21 AM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Hardee, Lee, Manatee, Sarasota39 min
Dec 20, 11:23 AM ESTTornado WarningTBWSarasota2 min
Dec 20, 11:26 AM ESTRiver Flood WarningTBWHillsborough5 days
Dec 20, 11:26 AM ESTRiver Flood WarningTBWManatee45 hr
Dec 20, 11:39 AM ESTAreal Flood AdvisoryTBWDeSoto, Hardee, Hernando, Hillsborough, Manatee, Pasco and 3 more96 min
Dec 20, 11:42 AM ESTSpecial Weather StatementTBWPolk48 min
Dec 20, 11:54 AM ESTTornado WarningTBWHardee, Manatee36 min
Dec 20, 11:59 AM ESTRiver Flood WarningTBWManatee43 hr
Dec 20, 12:01 PM ESTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Hardee, Hillsborough, Manatee, Polk and 1 more44 min
Dec 20, 12:48 PM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Polk57 min
Dec 20, 1:21 PM ESTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Hillsborough, Manatee, Polk and 1 more84 min
Dec 20, 1:36 PM ESTSpecial Weather StatementTBWHighlands39 min
Dec 20, 2:59 PM ESTLake Wind AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more28 hr
Dec 20, 3:38 PM ESTRiver Flood WarningTBWHardee71 hr
Dec 20, 3:38 PM ESTRiver Flood WarningTBWDeSoto6 days

Nearby

Tornado Warnings in Florida, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.